One of These Things is Not Like the Other
Misadventures In Drug Labeling and Administration
Case submitted by Patricia Scherrer, MD
I may be showing my age here, but hopefully most folks got to experience the magic of Sesame Street and remember the recurring clip, “one of these things is not like the other.” So, let’s play that game, shall we?
Look at this picture and tell me if you could quickly spot the difference. For reference, the vials are approximately 3-3.5 cm tall, with <0.5 cm difference between the two sizes.
Not too difficult, though the camera does contrast the two blue colors a bit more than in natural light. What about once the caps are popped off?
Not so easy now, is it? The vial on the left is a bit larger than the one on the right, but they both contain 2 mL of clear liquid. Any idea what the two vials contain? The one on the left (the lighter turquoise cap in the previous picture) contains 2 mL of Fentanyl at 100 mcg/2 mL concentration. The one on the right (the 3 vials with the darker blue caps in the previous picture) contains 2 mL of Ondansetron at 4 mg/2 mL concentration. For those of us who do a number of heme onc procedural sedations, we draw up and administer these two medications all the time. Fortunately, so far I have not had a mix up, but I draw the two medications up at separate times in differently sized syringes and utilize differently colored syringe labels as well. But, looking at the similarity between the two vials (and the labels are not that dissimilar, either), one could certainly understand how a medication error could occur.
Medication errors remain the most common source of patient injuries in hospitals. The National Coordinating Council for Medication Errors (www.nccmrp.org) uses this working definition for a medication error: “…any preventable event that may cause or lead to inappropriate medication use or patient harm, while the medication is in the control of the health care professional, patient, or consumer. Such events may be related to professional practice, health care products, procedures, and systems including: prescribing; order communication; product labeling, packaging, and nomenclature; compounding; dispensing; distribution; administration; education; monitoring; and use.” (1) Although errors can occur as a result of deliberate violations of standard operational or safety practices, they are most often associated with unintentional mistakes. (2) With regard to medication labeling confusion that leads to errors, Tobias et al provided an interesting commentary in an editorial back in 2013:
“The presence of these look-alike vials has increased recently with drug shortages and the need to switch manufacturers to obtain the needed medications. As we switch from one manufacturer to another and the vials change, the subconscious visual ability to distinguish one medication from another is eliminated. Additionally, with an increasing number of manufacturers producing the same medications, the number of vials increases as does the potential for look-alikes.” (3)
Numerous potential solutions have been proposed to try and increase the differentiating characteristics between vial/ampule sizes, labeling, packaging, etc., but pharmaceutical companies have largely resisting implementing these changes due to cost, complexity of production, fear of exposure to liability, and loss of perceived competitive advantages. (4) Interestingly, color coding has not shown significant measurable benefit and remains controversial. The FDA and the Council for Scientific Affairs of the American Medical Association have reservations about the potential efficacy of color coding given that there are a limited number of truly discernible colors, those colors may fade, and there is a higher prevalence of color blindness among anesthesia providers than in the general population (who knew?).
The topic of medication errors due to similar appearance of vials of differing medications was recently discussed on the pediatric sedation list serve with a number of thoughtful and useful posts and replies. Suggestions from those postings included:
- Transparency with patients and families regarding medication errors.
- Disclosure and discussion of medication errors to devise better ways of preventing them.
- TALLman lettering to distinguish key differentiating characteristics of medication names.
- Two-person critical medication checking processes.
- Uninterrupted medication preparation in quiet med room space.
- Bar coding and scanning of medications at point of care.
- Closed loop communication regarding medication preparation as well as administration.
- Single accountable person draws up, labels, and administers the medication after double check with second person and/or team during sedation time out.
- Reporting incidents of medication errors and close calls to FDA Med Watch.
An evidence-based review of strategies to prevent drug administration errors published in Anaesthesia back in 2004 provided similar recommendations (5):
- The label on any drug ampule or syringe should be carefully read before a drug is drawn up or injected.
- Legibility and contents of labels should meet agreed upon standards.
- Syringes should be labeled.
- Formal organization of drug drawers and workspace should be used with attention to tidiness, position of ampules and syringes, and separation of similar or dangerous drugs.
- Labels should be checked specifically with a second person or device (such as a bar code scanning).
- Errors in drug administration should be reported and reviewed.
- Management of drug inventory should focus on minimizing the risk of drug error, including notifying providers when changes in medication formulations/vials occur.
- Similar packaging and presentation of drugs contribute to error and should be avoided where possible.
What is clear is that errors of this kind cannot be prevented just by any single individual “trying harder” not to make an error or by punishing individuals for such genuine errors. We should approach medication error prevention as a collegial multidisciplinary team with robust quality monitoring and ongoing education – just as we approach the procedural sedation care we provide to our patients!
- Merry AF, Anderson BJ. Medication errors – new approaches to prevention. Pediatr Anesth 2011; 21:743-753.
- Tobias JD et al. Medication errors: A matter of serious concern. Anaesth Pain & Intensive Care 2013; 17:111-114.
- Ismail S, Taqi A. Medical errors related to look-alike and sound-alike drugs. Anaesth Pain & Intensive Care 2013; 17:117-122.
- Jensen LS et al. Evidence-based strategies for preventing drug administration errors during anaesthesia. Anaesthesia 2005; 59:493-504.